Log in
NRAS
23,344 members27,215 posts

Diarrhea and leflunomide

I have been taking leflunomide for about 3 months with no side effects, until now. I have ibs and for about 1 and half weeks I cannot get off the toilet. This is worse then my normal ibs I have had to come home from work and also go in late due to always needing the bathroom. I also feel a bit nausea at the same time. Anyone else had this while taking leflunomide? I am scared to go out in case I have a bad episode.

14 Replies
oldestnewest

Leflunamide is known to have these types of side effects. My rheumatologist wouldn’t prescribe it for me as he said it would exacerbate my Lymphocytic Colitis. Clemmie

2 likes
Reply

It is a normal side effect. I get similar with MTX and might be changed to leflunomide.

RA specialist nurse sent me info leaflet that lists side effects.

Don’t fancy it! It stays in the body a long time too.

I hope you get something better suited to your specific needs.

Good luck, and take care of yourself.

2 likes
Reply

Yes, i was on leflunomide for only 3 months. I had to stop it as I would spend approx 6hrs of an 8 hour work day in the washroom. Was acidy feeling and i lost a pile.of weight as i was extremely dehydrated from the drug. Changed to playinik ans has same issue.

2 likes
Reply

I had this problem as well. I couldn’t take it on a work day as needed the bathroom too frequently. So eventually leflunomide was stopped.

2 likes
Reply

I had same problem...

2 likes
Reply

I too was on leflonomide and had to come off it after a year as I was getting involuntary diarrhoea when out...not nice experience I can tell you. It worked for me tho so that was a shame. I have received my benepali now and after nurse has been to instruct me I will begin it. Fingers x it will work as nothing else does. This cold does not help and my hands,,/wrists are useless. Suggest you wait another week and if no better see go....or rheumy nurse if you are lucky to have one.. I don't. Ladyjan

2 likes
Reply

The nurse watched me give the first 2 benepali injection. Fingers crossed it works and stop MXT altogether. I just hate them.

Reply

I've been on leflunomide since march and have had these problems, the clinic said the diarrhoea is not related to it as I didn't have the problem immediately. It's ok for a week then really awful, then ok again. I have a gluten intolerance so I thought it might be connected to that, the drug works well for me on the ra front. Better than mtx. I will try and get them to take me seriously, like the lady above, urgent call to the loo at inappropriate times is really unpleasant. I carry Andex wet tissues with me at all times, sad that this seems like normal behaviour now. I also had a rash over the summer, they said it was a food allergy. Is leflunomide really cheap?

Reply

I began leflunomide 4 weeks ago and have terribly upset tummy and also a bit of pain high up in tummy? I take 10 mg daily on top of 20 mg MTX and thought the upset might be due to taking both together. Perhaps not. I also have really bad heartburn ( think that’s what it is?!)- do you get that too?

Marie

Reply

HI. Yes I get acid reflux quite a lot anyway,the doc has given me something to take before I take the leflunomide. I am on 20mg a day and this upset tummy has only happened since I increased the dose from 10 mg 4 weeks ago. I am now back on 10 mg to see if that helps. I have IBS anyway so they think the leflunomide is aggregating it. You should see the doc about the heartburn he can give you something to help. X

Reply

I will do. I’ve also noticed that I’m itchy and my skin, particularly in my hands is so so dry? However, it could be any and all of the meds I take that may be the root cause?!

I hope things settle down for you soon. Take care

Marie

Reply

Yes I have itchy skin too, it must be leflunomide did not have it before. And have noticed and increasing amount of spots on my face! Good luck to you, take care . Kim xxx

Reply

The gift that keeps on giving ..,...

1 like
Reply

I took leflunamide for 12 days. I had bad diarrhea stomach headache and felt burnt all the way down to my stomach. My poop burnt coming out like a fire. Even went to the ER and found out I will have to live with it until it gets out of my body in at least 2 months.

Reply

You may also like...